Sep 30, 2011
Though I believe strongly in using a DMD for MS as soon as one is diagnosed, I really haven't been on anything since fall of 2008. My disease seemed static, my lesions few, and my apathy was great. I had been on Avonex from diagnosis for about 18 months and stopped it due to the cost. While I was on it I had these daily, kind of matter-of-fact thoughts about suicide. I wondered all the time how long I would be willing to live feeling wretched like this. It was nothing dramatic or immediate and seemed rather normal. I didn't even bother to tell my neuro. A couple months after I stopped the interferon I noticed that those thoughts had disappeared. Hmmm.
I told my neuro about it and he stated unequivocably, "No more interferon for you!" As I have struggled for decades with depression, it was clear that this side effect of the interferons had really worked a number on me. Then the question was what to do. None of the neuros at my center think highly of Copaxone, and my symptoms were pretty stable. Not being on a DMD made it easy to pretend my disease wasn't serious. I'm sure many of you are thinking that this was truly dunderhead thinking for a physician. Yep! Guilty. Denial is a beguiling and attractive way to slip along while giving sage advice to everyone else.
But, since nothing at all was going one with my neuro exam and my MRIs Tysabri seemed too big a gun to jump to, so I sailed along for almost three years on nothing. As I made all of you painfully aware, last year was a doozy of a rollercoaster for me personally and medically. After my father died in March, it seemed that my muscles were weaker, my energy dipped into the minus deficit column, my mood lousy. All was complicated by the constant frustration of the severe incontinence and the continual urine infections. In April, for the first time my neuro exam showed a definite worsening. My neuro was unhappy bigtime and I was really to do anything to try to get better or stop the slide.
He wanted me on Tysabri. I was agreeable. I had never felt that the quoted 1:1000 risk of death from the brain infection PML was a huge risk. Afterall, since Tysabri is intended mostly for that disease which is worsening and nothing else has helped or been tolerated. It was easy to compare 100% chance of worsening (heck! I was living with that) to a 0.1% chance of a catastrophic side effect. For me it was a no brainer (sorry, unpunny).
Still, the cost of this behemoth was daunting. I applied to the Chronic Disease Fund for help with the copay. Medicare would pay for the Tysabri through part B - as a hospital-administered infusion. I was accepted and ended up with a co-pay of $30. It took a while to schedule the med because I fell and broke both my hands and then my mom fell and broke her shoulder, elbow and pelvis. I couldn't drive and she needed 24/7 help to get up and do anything for about 5 weeks.
I wondered if I would notice anything about the Tysabri. Certainly there was no indication that Avonex was having an effect, because that is not how it works - It prevents worsening. It is hard to measure something you have prevented, no? But, a few people on the forum had said that they actually felt better. Could this really be true? I have felt bad for so long, that I no longer remember how I felt when 60-70 hour work weeks were normal and I didn't feel tired all the time. Since 1999 I have spent so much time in a recliner that I have become shaped like one. The people at Lay-Z-Boy know me by name (or possiby by shape).
I had my first infusion July 8. Word on the street was that one generally began to see a Quality of Life improvement by the 4th or 5th infusion. The infusion was unremarkable, except that I got a lot of knitting done. About two weeks later I noticed a subtle bump in energy and mood. Was it real? Was it the power of hope? It didn't matter. It was cool as I noticed that I was more willing to get in the car and run errands or do dreaded paperwork. During this time I had a fairly bad spider bite. My upper arm got bright red, and hard and swelled up. The pain/itch was hardly bareable. I'm sure there was an enormous stimulation to the immune system, yet still I felt a little better. My next infusion was the required 28 days later. No problems, Now August in the Pacific Northwest is generally warm with many days (a dozen or so) over 90. Not this year. We were having this glorious, sunny weather in the 60's. So the temps were conducive to feeling my best. Within a few days of the 2nd infusion I felt good. My mental energy was there - I "wanted" to do stuff.
Physically, I am akin to a giant, beached jellyfish. But, I have a bum ankle after the sprains and fractures of last year. My ankle had started to hurt and feel like it was going to 'give way' with weight-bearing. In June I saw the ankle/foot specialist for the Portland TrailBlazers and got really bad news. The bony structure of my right ankle and foot was collapsing. We were going to try a different brace, PT and hope for the best. If the collapse continued I might be looking at an attempt to surgically remake/repair the ankle and arch. I would just as soon crawl into a sleeping bag with snakes.
I don't know about you guys with severe fatigue and your ability to follow through with physical therapy. I used to be really disciplined, but not after the onset of MS. Previous work at PT stopped pretty much as soon as the appointments did. See? Beached jellyfish. I was going to PT and doing well. I could see slight, but real impovement in the strength of some key muscles. It was definitely not enough to climb Mount Everest nor to hit the motivational circuit, but muscles that I thought were gone forever had improved. Wahoo!!
Meanwhile I had the stamina to run more than one errand at a time, despite ongoing UTIs and that dang spider bite. People who know me were complimenting me on the sparkle in my eyes and the glow of my cheeks. I felt positively pregnant!!! I felt better! About 5 days before the next infusion I started to droop, but had heard other people comment on the same thing, so it wasn't too worrisome.
Infusion #3 was a disappointment. It coincided with two weeks of 90 degree weather, a couple of worse UTIs, feeling raunchy on Cipro and the Augmentin twice. Besides that I was now on Vesicare for the incontinence at double recommended dose. Major side effect - sleepiness. For 2 to 3 weeks I slept every day until 3 or 4pm and went back to bed at midnight. I felt ******. I can't describe the sadness, disappointment and depression of losing that boost in energy. Was that all I was going to get? A tease and then have it taken away? This can be a very cruel disease. It has taken a lot from me and I am NOT a better person for it. Yeah, I was NOT receptive to any Pollyanna talk. (simpering voice, " Well at least you had two weeks of feeling better...blah, blah" . Me - "Oh, Sit On It!)
I saw my neurologist on Monday - 4 days ago. Simultaneously the weather turned to our usual fall stuff, days in the 60's to early 70's, occasional showers, lots of sun. The day I saw him I felt enormously better. I actually drove myself and my mom came along. He is about 45 miles away. My exam was "modestly improved." The strength that I had built with PT was holding. I told him my woes of September, the UTIs, the nasty antibiotics, the sleepiness of the Vesicare and that I felt no improvement after the 3rd infusion. He was undaunted. He said it was the heat. All of his patients felt awful. He had no doubt that the Tysabri had actually worked it's magic, but that the heat, the meds, the infections had just countered it. He was sure that without the Tysabri I would be even more a mess. I believed him. Besides, I already felt better in the cooler weather.
I am now in the doldrums of the few days prior to my 4th infusion next Monday (3 days). It's okay. I believe the energy will return.
I will do a thread on the forum on the new info that is coming to light about what we are learning regarding PML risk. It is mostly very good news.
Having new mental energy and the matching physical energy to get more than a nap accomplished is a miracle. Yes, I love Tysabri. Even though I still fatigue after effort and the weakness returns, each day te strength returns and there is a new possibility of getting more than a nap accomplished.
I hope that answers all you inquiring minds.